Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Face and Jaw Surgery

Oral steriods after bone grafts

08/24/2007

Question:

Are there any risks to maxillary bone grafts from oral steroids prescribed for ulcerative colitis? I have had extensive grafting and now have 6 implants in place which are fixed to a titanium bar with a fixed denture. I am terrified that something will happen to the bone as I have been in dental treatment and procedures for 16 months and have paid over $ 45,000 for these procedures. Thanks for your help

Answer:

There are no known risks or failure of dental implants due to oral, nasal, or inhalant steroids. Usage of high dose steroids over many years have shown to cause some decrease in bone density of spine and leg bones. There is no such concern regarding the jawbones.

For more information:

Go to the Face and Jaw Surgery health topic, where you can:

Response by:

Likith V Reddy, MD, DDS, FACS Likith V Reddy, MD, DDS, FACS
Formerly:
College of Medicine
University of Cincinnati